Skip to main content Accessibility help
×
Home

VALUE PATTERNS OF MULTIPLICATIVE FUNCTIONS AND RELATED SEQUENCES

  • TERENCE TAO (a1) and JONI TERÄVÄINEN (a2)

Abstract

We study the existence of various sign and value patterns in sequences defined by multiplicative functions or related objects. For any set $A$ whose indicator function is ‘approximately multiplicative’ and uniformly distributed on short intervals in a suitable sense, we show that the density of the pattern $n+1\in A$ , $n+2\in A$ , $n+3\in A$ is positive as long as $A$ has density greater than $\frac{1}{3}$ . Using an inverse theorem for sumsets and some tools from ergodic theory, we also provide a theorem that deals with the critical case of $A$ having density exactly $\frac{1}{3}$ , below which one would need nontrivial information on the local distribution of $A$ in Bohr sets to proceed. We apply our results first to answer in a stronger form a question of Erdős and Pomerance on the relative orderings of the largest prime factors $P^{+}(n)$ , $P^{+}(n+1),P^{+}(n+2)$ of three consecutive integers. Second, we show that the tuple $(\unicode[STIX]{x1D714}(n+1),\unicode[STIX]{x1D714}(n+2),\unicode[STIX]{x1D714}(n+3))~(\text{mod}~3)$ takes all the $27$ possible patterns in $(\mathbb{Z}/3\mathbb{Z})^{3}$ with positive lower density, with $\unicode[STIX]{x1D714}(n)$ being the number of distinct prime divisors. We also prove a theorem concerning longer patterns $n+i\in A_{i}$ , $i=1,\ldots ,k$ in approximately multiplicative sets $A_{i}$ having large enough densities, generalizing some results of Hildebrand on his ‘stable sets conjecture’. Finally, we consider the sign patterns of the Liouville function $\unicode[STIX]{x1D706}$ and show that there are at least $24$ patterns of length $5$ that occur with positive upper density. In all the proofs, we make extensive use of recent ideas concerning correlations of multiplicative functions.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      VALUE PATTERNS OF MULTIPLICATIVE FUNCTIONS AND RELATED SEQUENCES
      Available formats
      ×

      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      VALUE PATTERNS OF MULTIPLICATIVE FUNCTIONS AND RELATED SEQUENCES
      Available formats
      ×

      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      VALUE PATTERNS OF MULTIPLICATIVE FUNCTIONS AND RELATED SEQUENCES
      Available formats
      ×

Copyright

This is an Open Access article, distributed under the terms of the Creative Commons Attribution licence (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted re-use, distribution, and reproduction in any medium, provided the original work is properly cited.

References

Hide All
[1] Balog, A., ‘Problem in ‘Tagunsbericht 41/1982”, Math. Forschungsinstitut Oberwolfach. 1982. p. 29.
[2] Balog, A., ‘On triplets with descending largest prime factors’, Studia Sci. Math. Hungar. 38 (2001), 4550.
[3] Balog, A. and Wooley, T. D., ‘On strings of consecutive integers with no large prime factors’, J. Austral. Math. Soc. Ser. A 64(2) (1998), 266276.
[4] Chowla, S., The Riemann Hypothesis and Hilbert’s Tenth Problem, Mathematics and Its Applications, 4 (Gordon and Breach Science Publishers, New York–London–Paris, 1965).
[5] Christ, M. and Iliopoulou, M., ‘Inequalities of Riesz–Sobolev type for compact connected Abelian groups’, Preprint, 2018.
[6] De Koninck, J.-M. and Doyon, N., ‘On the distance between smooth numbers’, Integers 11(A25) (2011), 22.
[7] de la Bretèche, R., Pomerance, C. and Tenenbaum, G., ‘Products of ratios of consecutive integers’, Ramanujan J. 9(1–2) (2005), 131138.
[8] Dickman, K., ‘On the frequency of numbers containing prime factors of a certain relative magnitude’, Ark. Mat. 22A(10) (1930), 114.
[9] Elliott, P. D. T. A., ‘On the correlation of multiplicative and the sum of additive arithmetic functions’, Mem. Amer. Math. Soc. 112(538) (1994), viii+88.
[10] Erdős, P., ‘Some unconventional problems in number theory’, inJournées Arithmétiques de Luminy (Colloq. Internat. CNRS, Centre Univ. Luminy, Luminy, 1978), Astérisque, 61 (Soc. Math. France, Paris, 1979), 7382.
[11] Erdős, P. and Pomerance, C., ‘On the largest prime factors of n and n + 1’, Aequationes Math. 17(2–3) (1978), 311321.
[12] Frantzikinakis, N. and Host, B., ‘Furstenberg systems of bounded multiplicative functions and applications’, Int. Math. Res. Not. IMRN to appear.
[13] Frantzikinakis, N. and Host, B., ‘The logarithmic Sarnak conjecture for ergodic weights’, Ann. of Math. (2) 187(3) (2018), 869931.
[14] Frantzikinakis, N., Host, B. and Kra, B., ‘Multiple recurrence and convergence for sequences related to the prime numbers’, J. Reine Angew. Math. 611 (2007), 131144.
[15] Furstenberg, H., ‘Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions’, J. Anal. Math. 31 (1977), 204256.
[16] Furstenberg, H. and Weiss, B., ‘A mean ergodic theorem for (1/N)∑n=1 N f (T n x)g (T n 2 x)’, inConvergence in Ergodic Theory and Probability (Columbus, OH, 1993), Ohio State Univ. Math. Res. Inst. Publ., 5 (de Gruyter, Berlin, 1996), 193227.
[17] Glasner, E., Ergodic Theory via Joinings, Mathematical Surveys and Monographs, 101 (American Mathematical Society, Providence, RI, 2003).
[18] Green, B. and Tao, T., ‘Linear equations in primes’, Ann. of Math. (2) 171(3) (2010), 17531850.
[19] Green, B. and Tao, T., ‘The Möbius function is strongly orthogonal to nilsequences’, Ann. of Math. (2) 175(2) (2012), 541566.
[20] Green, B., Tao, T. and Ziegler, T., ‘An inverse theorem for the Gowers U s+1[N]-norm’, Ann. of Math. (2) 176(2) (2012), 12311372.
[21] Griesmer, J. T., ‘Semicontinuity of structure for small sumsets in compact abelian groups’, Preprint, 2018.
[22] Hildebrand, A., ‘On a conjecture of Balog’, Proc. Amer. Math. Soc. 95(4) (1985), 517523.
[23] Hildebrand, A., ‘On consecutive values of the Liouville function’, Enseign. Math. (2) 32(3–4) (1986), 219226.
[24] Hildebrand, A., ‘On integer sets containing strings of consecutive integers’, Mathematika 36(1) (1989), 6070.
[25] Hildebrand, A., ‘Multiplicative properties of consecutive integers’, inAnalytic Number Theory (Kyoto, 1996), London Math. Soc. Lecture Note Ser., 247 (Cambridge Univ. Press, Cambridge, 1997), 103117.
[26] Hildebrand, A. and Tenenbaum, G., ‘Integers without large prime factors’, J. Théor. Nombres Bordeaux 5(2) (1993), 411484.
[27] Host, B. and Kra, B., ‘Nonconventional ergodic averages and nilmanifolds’, Ann. of Math. (2) 161(1) (2005), 397488.
[28] Klurman, O. and Mangerel, A. P., ‘Effective asymptotic formulae for multilinear averages of multiplicative functions’. Preprint, August 2017.
[29] Matomäki, K. and Radziwiłł, M., ‘Multiplicative functions in short intervals’, Ann. of Math. (2) 183(3) (2016), 10151056.
[30] Matomäki, K., Radziwiłł, M. and Tao, T., ‘An averaged form of Chowla’s conjecture’, Algebra Number Theory 9(9) (2015), 21672196.
[31] Matomäki, K., Radziwiłł, M. and Tao, T., ‘Sign patterns of the Liouville and Möbius functions’, Forum Math. Sigma 4(e14) (2016), 44.
[32] Matomäki, K., Radziwiłł, M. and Tao, T., ‘Fourier uniformity of bounded multiplicative functions in short intervals on average’, Preprint, 2018.
[33] McNamara, R., ‘Sarnak’s conjecture for sequences of almost quadratic word growth’, Preprint, 2019.
[34] Pollard, J. M., ‘A generalisation of the theorem of Cauchy and Davenport’, J. Lond. Math. Soc. (2) 8 (1974), 460462.
[35] Sós, V. T., ‘Turbulent years: Erdős in his correspondence with Turán from 1934 to 1940’, inPaul Erdős and His Mathematics, I (Budapest, 1999), Bolyai Soc. Math. Stud., 11 (János Bolyai Math. Soc., Budapest, 2002), 85146.
[36] Tao, T., ‘A variant of Kemperman’s theorem’, https://terrytao.wordpress.com/2011/12/26/.
[37] Tao, T., ‘The logarithmically averaged Chowla and Elliott conjectures for two-point correlations’, Forum Math. Pi 4(e8) (2016), 36.
[38] Tao, T., ‘Equivalence of the logarithmically averaged Chowla and Sarnak conjectures’, inNumber Theory—Diophantine Problems, Uniform Distribution and Applications (Springer, Cham, 2017).
[39] Tao, T., ‘An inverse theorem for an inequality of Kneser’, Proc. Steklov Inst. Math. 303(1) (2018), 193219. Published in Russian in Tr. Mat. Inst. Steklova 303 (2018) 209–238.
[40] Tao, T. and Teräväinen, J., ‘Odd order cases of the logarithmically averaged chowla conjecture’, J. Théor. Nombres Bordeaux 30(3) (2018), 9971015.
[41] Tao, T. and Teräväinen, J., ‘The structure of logarithmically averaged correlations of multiplicative functions, with applications to the Chowla and Elliott conjectures’, Duke Math. J. 168(11) (2019), 19772027.
[42] Teräväinen, J., ‘On binary correlations of multiplicative functions’, Forum Math. Sigma 6(e10) (2018), 41.
[43] Wang, Z., ‘Sur les plus grands facteurs premiers d’entiers consécutifs’, Mathematika 64(2) (2018), 343379.
[44] Wooley, T. D. and Ziegler, T. D., ‘Multiple recurrence and convergence along the primes’, Amer. J. Math. 134(6) (2012), 17051732.
[45] Ziegler, T., ‘Universal characteristic factors and Furstenberg averages’, J. Amer. Math. Soc. 20(1) (2007), 5397.
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

MSC classification

VALUE PATTERNS OF MULTIPLICATIVE FUNCTIONS AND RELATED SEQUENCES

  • TERENCE TAO (a1) and JONI TERÄVÄINEN (a2)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed